Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2017, 3:21 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 3:21 PM MST (22:21 UTC)
- Expired
- Aug 23, 2017, 4:00 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WUUS55 KTWC 232221
SVRTWC
AZC019-232300-
/O.NEW.KTWC.SV.W.0075.170823T2221Z-170823T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
321 PM MST WED AUG 23 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Pima County in southeastern Arizona...
* Until 400 PM MST
* At 318 PM MST, a severe thunderstorm was located just northwest of
Arivaca, about 21 miles southeast of Kitt Peak, or 24 miles
southwest of Green Valley, moving northwest at 5 to 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Junction Of Highway 286 And Arivaca Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3179 11118 3162 11134 3164 11152 3185 11135
TIME...MOT...LOC 2218Z 118DEG 5KT 3171 11139
HAIL...1.00IN
WIND...60MPH
$$
Meyer1 follow-up statement
019
WWUS55 KTWC 232256
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
356 PM MST WED AUG 23 2017
AZC019-232305-
/O.EXP.KTWC.SV.W.0075.000000T0000Z-170823T2300Z/
Pima-
356 PM MST WED AUG 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 400 PM MST...
The storm which prompted the warning northwest of Arivaca has
weakened below severe limits, and has exited the warned area.
Therefore, the warning will be allowed to expire. However heavy
rain is still possible in the area, and a flash flood warning
remains in effect until 530 PM MST.
LAT...LON 3179 11118 3162 11134 3164 11152 3185 11135
TIME...MOT...LOC 2255Z 118DEG 5KT 3173 11143
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:15 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 23, 2:15 PM MST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 215 PM MST Wed Aug 23 2017 .SYNOPSIS...Expect scattered thunderstorms into this evening. Some storms will produce heavy rain, especially east and south of Tucson. Gusty winds may produce areas of blowing dust northwest of Tucson late into early evening. Isolated to scattered thunderstorms will then prevail Thursday into early next week, with the greatest thunderstorm coverage mainly east to south of Tucson. && .DISCUSSION...Scattered thunderstorms should continue into this evening. The overall evolution of development has closely resembled a blend of mesoscale models. Storm cluster over Santa Cruz County figures to push a boundary northwestward/down the terrain. This could enhance storms ongoing over central Pima County and also produce some areas of blowing dust. Will keep blowing dust advisory going into early this evening. Latest rapid refresh model shows the peak storm coverage around 6 pm. Some of these storms could produce heavy rain due to slow and erratic movement. Showers and storms could linger until at least midnight east of Tucson, closest to upper level support. Models indicate mid level ridging/high pressure starts to shift into northern AZ as early as Thursday with resultant north to northeast mid level flow over SE AZ. While storm coverage will not be as widespread as today, enough moisture and instability will remain in place for isolated to scattered storms, especially east of Tucson. As the high becomes anchored to our north, easterly flow will keep enough moisture in place for daily rounds of isolated to scattered storms into early next week. While eastern locales will be most favored, any disturbance moving from east to west in the flow could help storms to progress into the western deserts on a given day. Timing of such an occurrence is difficult to pinpoint however. High temperatures will generally remain above seasonal averages, but fluctuate depending on thunderstorm timing. && .AVIATION...Valid thru 25/00Z. Scattered to numerous TSRA through 24/03z with MVFR cigs/vsbys in strongest storms. Brief wind gusts 35-45 kts may produce BLDU northwest of KTUS. Isolated -TSRA/-SHRA mainly east of KTUS late tonight into early Thursday morning, then scattered TSRA east of KTUS Thu afternoon. Otherwise, surface wind less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An easterly flow will develop by Friday keeping enough moisture around southeast Arizona for daily rounds of thunderstorms into next week. Coverage will vary from day to day but areas east of Tucson will be most favored overall. 20 foot winds will remain light except in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 7 PM MST this evening for AZZ501-502-504-505. && KD Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 11:58 AM MST, 3 hours 23 minutes before
Special Weather Statement National Weather Service Tucson AZ 1158 AM MST WED AUG 23 2017 AZZ503-507-513-231945- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1158 AM MST WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EAST CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST... At 1158 AM MST, strong thunderstorms were located about 8 miles southwest of Sierra Vista, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Huachuca City, Fort Huachuca, Coronado National Memorial, Canelo, Nicksville, Parker Canyon Lake, Ramsey Canyon Preserve and Elgin. LAT...LON 3159 11062 3167 11023 3133 11023 3133 11046 TIME...MOT...LOC 1858Z 172DEG 11KT 3145 11037 French
Special weather statement, Aug 23, 1:09 PM MST, 2 hours 12 minutes before
Special Weather Statement National Weather Service Tucson AZ 109 PM MST WED AUG 23 2017 AZZ503-504-507-513-232100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 109 PM MST WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 200 PM MST... At 108 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles southeast of East Sahuarita to 14 miles east of Nogales. Movement was northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Patagonia, Kino Springs, Canelo, Sonoita, Elgin, Patagonia Lake and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3189 11088 3177 11045 3133 11046 3133 11087 TIME...MOT...LOC 2008Z 122DEG 14KT 3181 11070 3142 11069 French
Special weather statement, Aug 23, 2:41 PM MST, 40 minutes before
Special Weather Statement National Weather Service Tucson AZ 241 PM MST WED AUG 23 2017 AZZ503-504-232215- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 241 PM MST WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 315 PM MST... At 240 PM MST, strong thunderstorms were located 9 miles northwest of Tubac, moving northwest at 15 mph. Winds in excess of 40 mph and nickel sized hail will be possible with this storm. Locations impacted include... Green Valley, Tubac, Junction Of Highway 286 And Arivaca Road, Amado and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3178 11097 3152 11117 3166 11154 3207 11120 TIME...MOT...LOC 2140Z 118DEG 12KT 3170 11118 French
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:58 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 9 hr |
| Aug 23, 11:58 AM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Aug 23, 12:38 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 112 min |
| Aug 23, 1:09 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Aug 23, 2:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 23, 3:21 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 23, 3:33 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 117 min |
| Aug 23, 3:33 PM MST | Special Weather Statement | TWC | Cochise | 57 min |
| Aug 23, 3:45 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 90 min |
| Aug 23, 3:51 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 23, 4:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 23, 4:11 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 23, 4:12 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 23, 4:28 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 3 hr |
| Aug 23, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 46 min |
| Aug 23, 4:34 PM MST | Flash Flood Warning | TWC | Pinal | 116 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.